Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 30, NWS San Diego, CA

March 4, 2005San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Mar 4, 2005, 4:53 PM PST for San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 4, 2005, 4:53 PM PST (00:53 UTC)
Expired
Mar 4, 2005, 7:00 PM PST
In force
2 hr
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 0.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2005-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 331 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2005-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
331 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 050101
FFWSGX
CAC071-050300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
453 PM PST FRI MAR 4 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 700 PM PST

* AT 500 PM PST...FLASH FLOODING WAS INDICATED BY RADAR FROM A 
THUNDERSTORM OVER CENTRAL SAN BERNARDINO COUNTY...ABOUT 37 MILES  
NORTHEAST OF BIG BEAR CITY...JUST NORTH OF STATE ROUTE 247. THE 
THUNDERSTORM WAS NEARLY STATIONARY. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3430 11648 3440 11638 3475 11653 3478 11705
      3464 11698

$$

SMALL/MAXWELL/GONSALVES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 4, 2:30 PM PST, 2 hours 23 minutes earlier.

Area forecast discussion, Mar 4, 2:30 PM PST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PST FRI MAR 4 2005

.SYNOPSIS...UPPER LEVEL LOW PRESSURE WILL BRING SHOWERS AND A FEW
THUNDERSTORMS TONIGHT AND WILL DECREASE SATURDAY. A FEW SHOWERS MAY
LINGER SUNDAY MAINLY IN THE SOUTHERN MOUNTAINS. HIGH PRESSURE AND
OFFSHORE FLOW WILL BRING FAIR AND MUCH WARMER WEATHER NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

SHOWERS AND A FEW TSTORMS ARE MOVING THROUGH THE REGION THIS
AFTERNOON AND THIS WILL CONTINUE TONIGHT AND DECREASE SAT. SOME OF
THE HEAVY TSTORMS THIS AFTERNOON ENOUGH TO PRODUCE LOCALIZED
FLOODING. SCATTERED SHOWERS AND VERY ISOLATED TSTORMS EXPECTED SAT.
THE SYSTEM MOVES INTO AZ ON SUN AND EXPECT LEFTOVER SHOWERS MAINLY
IN MTNS AND DESERT WITH HIGHER CHANCES SOUTH CLOSER TO THE LOW
CENTER. A TRANSITION TO FAIR WEATHER MON AND TUE AND A LOT WARMER
WED THROUGH FRI. THEN DRIER OFFSHORE FLOW BEGINS WITH THE NORTHEAST
FLOW BEHIND THE UPPER LOW. THE UPPER RIDGE AND THE OFFSHORE FLOW
STRENGTHEN DURING THE WEEK.  RECENT MODEL PERFORMANCE FOR THIS
FORECAST RANGE HAS BEEN VERY POOR LATELY...SO CONFIDENCE REMAINS LOW
IN THE DETAILS BEYOND THE WEEKEND.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

SPECIAL WEATHER STATEMENT FOR FUNNEL CLOUDS OR WATERSPOUTS...SEE
LAXSPSSGX.

MARINE WEATHER STATEMENT FOR FUNNEL CLOUDS OR WATERSPOUTS...SEE
LAXMWSSGX.

FLOOD ADVISORY FOR URBAN AND SMALL STREAM FLOODING IN THE NORTHERN
INLAND EMPIRE...SEE LAXFLSSGX.

FLOOD ADVISORY FOR SMALL STREAM FLOODING REMAINS IN EFFECT FOR
THE SAN DIEGUITO RIVER BELOW HODGES DAM FOR...SEE LAXFLSSGX.

HIGH SURF ADVISORY UNTIL 10 AM SUN...SEE LAXCFWSGX.

&&

MM
Hazardous weather outlook, Mar 4, 6:00 AM PST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST FRI MAR 4 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-051400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
600 AM PST FRI MAR 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT.

LARGE WEST SWELL WILL CAUSE LARGE SURF AND A HIGH SURF ADVISORY IS
IN EFFECT FOR THE COASTAL AREAS. SEE LAXCFWSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.

LARGE WEST SWELL WILL CONTINUE LARGE SURF AND A HIGH SURF ADVISORY
WILL REMAIN IN EFFECT FOR THE COASTAL AREAS UNTIL 10 AM SUNDAY.

UPPER LEVEL LOW PRESSURE WILL CAUSE A SLIGHT CHANCE OF THUNDERSTORMS
SATURDAY. THUNDERSTORMS HAVE DEADLY LIGHTNING AND MAY HAVE BRIEF
HEAVY RAIN...STRONG GUSTY WINDS AND HAIL.

SKYWARN ACTIVATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
IS NOT EXPECTED.

ATKIN

In the hours before

Local storm report, Mar 4, 2:23 PM PST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
223 PM PST FRI MAR 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     TORNADO          FONTANA                 34.10N 117.46W
03/04/2005                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            A TORNADO TOUCHED DOWN IN FONTANA NEAR CERES AVE AND
            POPLAR AVE. THE TORNADO DAMAGED 4 HOMES AND KNOCKED DOWN
            POWERLINES. THERE WERE NO REPORTS OF INJURIES.

1222 PM     HAIL             RANCHO CUCAMONGA        34.12N 117.57W
03/04/2005  0.25 INCH        SAN BERNARDINO     CA   TRAINED SPOTTER

            A THUNDERSTORM DROPPED PEA SIZE HAIL IN RANCHO CUCAMONGA.
            THERE WAS SOME ACCUMULATION OF THE HAIL.

1250 PM     FUNNEL CLOUD     DEL MAR                 32.96N 117.26W
03/04/2005                   SAN DIEGO          CA   TRAINED SPOTTER

            A FUNNEL CLOUD WAS REPORTED ALONG CARMEL VALLEY RD.

&&

SCV

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 12:23 AM PSTFlash Flood WarningSGXSan Diego6 hr

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.